Woman 'could not wear bra or socks' for more than two years because of skin condition

Share this article
0
Have your say

These shocking pictures show the horrific extent of a woman's skin condition which became so painful she was unable to wear a bra or socks.

Eczema-sufferer Emilie Dunn, 23, regularly suffers flare-ups which leave her skin so bad she has to bandage her hands and feet.

Emilie Dunn's skin was in a very bad condition. Picture: SWNS

Emilie Dunn's skin was in a very bad condition. Picture: SWNS

"I can't work, I've got a real loss of identity," she said

READ MORE: Woman who saved her husband's life with crowdfunder is expecting a baby

"It is only this year I have been able to wear a bra and socks. For two-and-half years I couldn't as as my skin was too raw.

"I have to wear a sports bra as a normal wire bra is too painful, but at least it's progress."

Emilie has now come off prescription drugs. Picture: SWNS

Emilie has now come off prescription drugs. Picture: SWNS

Emilie, from Hull, stopped using the steroid-based creams she had been prescribed by doctors four years ago as she claimed they were making her condition worse.

She had been using the creams on and off for 18 years and said the prolonged use has left her immune system "suppressed".

She added: "Every time I took the dose I was prescribed, it was getting worse when it ended.

"It was spreading to areas that had never suffered from eczema before. Your skin becomes addicted to it and it suppresses your body's ability to produce cortisol."

Emilie says her symptoms were at their worst three months after she stopped using steroid creams in 2016 when she developed a skin infection that left her unable to walk.

She said: "When I did go out it was usually just for doctor's appointments once a month and my dad had to push me in a wheelchair.

"I gained weight, so even if I could wear my old clothes, they wouldn't fit me anyway.

"My parents had to do look after me, I was like a baby, I couldn't do anything.

"I would sit in the bath for hours and cry because of the pain. I couldn't stop itching."

Emilie says her parents and boyfriend are fully supportive of her decision not to use the prescribed medication, but doctors have advised she should continue it.

But she says she is confident her skin will eventually heal naturally.

READ MORE: Doddie Weir hits out at 'cut-throat' treatment of MND patients by health service

Emilie believes she is now suffering from Topical Steroid Withdrawal, where her body is reacting to no longer being treated by steroid-based medications applied directly to the skin to reduce inflammation and irritation.

"A lot of people have completely normal skin once they've completed Topical Steroid Withdrawal, some people have minor eczema," she said.

"I am going through a flare now. On steroid withdrawal, you usually flare for a few weeks then it goes back to normal."